Aspirin

Lisa Kueltzo freckles at eagle.cc.ukans.edu
Fri Mar 26 11:12:18 EST 1999


On 25 Mar 1999, Baron0805 wrote:

> What causes a person to have an allergic reaction to asprin?  If that process
> is universal for all cells or just stomach cells would be the question to ask.
> 
An allergic reaction to aspirin, if a true allergic reaction, results
from the same cause as every other allergic reaction: the immune system
responds to the foreign chemical substance, triggering a cascade of
reacitons within the body that results in allergic symtoms (e.g. itching, 
rash, sneexing, etc.)  This is generally a system wide result, although
the symptoms appear in different parts of the body due to the
distribution of receptors for the histamines released.  The side effect
often cited with aspirin use is stomach irritation.  This is not an
allergic reaction, but rather due to an irritation of the stomach lining
by the aspirin itself.  I believe this is due to local disruption of the
mucosal lining of the stomach by inhibition of prostaglandin synthesis.



Lisa 

********************************************************
Lisa Kueltzo
Department of Pharmaceutical Chemistry
University of Kansas
2095 Constant Avenue
Lawrence, KS 66047
USA
Phone: (785) 864-3010
Fax: (785) 864-5814
********************************************************




More information about the Cellbiol mailing list